Back to Ask the Diabetes Team Ask the Diabetes Team

From Whitby, Ontario, Canada:

This past year, my six year old son, who has had type 1 diabetes for three years, has developed necrobiosis just above the ankle and above his belly button, and, from what we are told, this does not happen to children. The specialists are and his endocrinologist are all stumped on how this could have happened and the side effects it could lead to. It is not from their lack of trying, but when they do not have answers, it really worries my wife and I. We are concerned about long term effects this can have on him (e.g., playing and hurting his ankle, or cutting it). Any information you can provide would really help!


It's very rare to see necrobiosis these days, but it occasionally happens -- even in very young children. You did not mention his glucose control, but the more this can be "tightened," perhaps the more healing will be possible.

You also did not mention any treatment, but sometimes a small dose of aspirin (81 mg per day) helps decrease inflammation and may "open" up these clogged arterioles that contribute/lead to necrobiosis. You should go back and work with your diabetes team to set up a way to protect the damaged skin and maximize glucose control, of course.


Original posting 13 Nov 2002
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.